Alert archive / New York / Wind Advisories in 2020
Wind Advisory 15, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Dec 12, 2020, 3:34 AM EST for 8 counties in New York. It took effect at Dec 12, 2020, 10:00 PM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2020, 3:34 AM EST (08:34 UTC)
- In effect from
- Dec 12, 2020, 10:00 PM EST
- Expired
- Dec 13, 2020, 6:10 AM EST
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 49 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WWUS71 KBUF 120834 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 334 AM EST Sat Dec 12 2020 NYZ001>003-010>012-019-085-121645- /O.NEW.KBUF.WI.Y.0015.201213T0300Z-201213T1600Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, and Springville 334 AM EST Sat Dec 12 2020 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and Chautauqua counties. * WHEN...From 10 PM this evening to 11 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ007-121645- /O.NEW.KBUF.WI.Y.0015.201213T0600Z-201213T2000Z/ Jefferson- Including the city of Watertown 334 AM EST Sat Dec 12 2020 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Jefferson county, especially in the Thousand Islands region. * WHEN...From 1 AM to 3 PM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
215 WWUS71 KBUF 121139 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 639 AM EST Sat Dec 12 2020 NYZ001>003-010>012-019-085-121945- /O.CON.KBUF.WI.Y.0015.201213T0300Z-201213T1600Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, and Springville 639 AM EST Sat Dec 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and Chautauqua counties. * WHEN...From 10 PM this evening to 11 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ007-121945- /O.CON.KBUF.WI.Y.0015.201213T0600Z-201213T2000Z/ Jefferson- Including the city of Watertown 639 AM EST Sat Dec 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TONIGHT TO 3 PM EST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Jefferson county. * WHEN...From 1 AM to 3 PM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
011 WWUS71 KBUF 121941 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 241 PM EST Sat Dec 12 2020 NYZ001>003-010>012-019-085-130345- /O.CON.KBUF.WI.Y.0015.201213T0300Z-201213T1600Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, and Springville 241 PM EST Sat Dec 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and Chautauqua counties. * WHEN...From 10 PM this evening to 11 AM EST Sunday. Strongest wind gusts expected during the pre-dawn hours of Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few isolated power outages may result. Travel in high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ007-130345- /O.CON.KBUF.WI.Y.0015.201213T0600Z-201213T2000Z/ Jefferson- Including the city of Watertown 241 PM EST Sat Dec 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM EST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Jefferson county. * WHEN...From 1 AM to 3 PM EST Sunday. Strongest wind gusts expected Sunday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few isolated power outages may result. Travel in high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
623 WWUS71 KBUF 130216 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 916 PM EST Sat Dec 12 2020 NYZ001>003-010>012-019-085-131030- /O.CON.KBUF.WI.Y.0015.201213T0300Z-201213T1600Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, and Springville 916 PM EST Sat Dec 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with a few gusts up to 50 mph expected. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and Chautauqua counties. * WHEN...From 10 PM this evening to 11 AM EST Sunday. Strongest wind gusts expected during the pre-dawn hours of Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few isolated power outages may result. Travel in high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ007-131030- /O.CON.KBUF.WI.Y.0015.201213T0600Z-201213T2000Z/ Jefferson- Including the city of Watertown 916 PM EST Sat Dec 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM EST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with a few gusts up to 50 mph expected. * WHERE...Jefferson county. * WHEN...From 1 AM to 3 PM EST Sunday. Strongest wind gusts expected Sunday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few isolated power outages may result. Travel in high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
323 WWUS71 KBUF 130854 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 354 AM EST Sun Dec 13 2020 NYZ001>003-010>012-019-085-131600- /O.CON.KBUF.WI.Y.0015.000000T0000Z-201213T1600Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, and Springville 354 AM EST Sun Dec 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and Chautauqua counties. * WHEN...Until 11 AM EST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ007-131700- /O.CON.KBUF.WI.Y.0015.000000T0000Z-201213T2000Z/ Jefferson- Including the city of Watertown 354 AM EST Sun Dec 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Jefferson county. * WHEN...Until 3 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
904 WWUS71 KBUF 131110 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 610 AM EST Sun Dec 13 2020 NYZ007-131215- /O.CAN.KBUF.WI.Y.0015.000000T0000Z-201213T2000Z/ Jefferson- Including the city of Watertown 610 AM EST Sun Dec 13 2020 ...WIND ADVISORY IS CANCELLED... While winds have dropped below wind advisory levels...there could still be some gusts to 30 mph through midday. $$ NYZ001>003-010>012-019-085-131215- /O.CAN.KBUF.WI.Y.0015.000000T0000Z-201213T1600Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, and Springville 610 AM EST Sun Dec 13 2020 ...WIND ADVISORY IS CANCELLED... While winds have dropped below wind advisory levels...there could still be some gusts to 30 mph through mid morning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Dec 12, 3:32 AM EST, 2 minutes earlier.
Area forecast discussion, Dec 12, 3:32 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
332 AM EST Sat Dec 12 2020
.SYNOPSIS...
While it will remain quite mild today...a storm system passing to
our west and north tonight and Sunday will most certainly set the
stage for plunging temperatures as we head out of the weekend and
through the first half of the new work week. This system will also
be responsible for some strong winds...with wind gusts tonight into
Sunday peaking near 50 mph for some areas.
&&
.NEAR TERM /THROUGH SUNDAY/...
Well organized low pressure approaching from the Upper Mid West
today will help to generate some rain showers over the region,
especially this afternoon. It will remain mild with temps again
reaching the 50s over the western counties.
The storm system will pass to our west tonight...dragging a cold
front through the region in the process. We can expect more
widespread showers...with strong winds near and in the wake of the
front. Gusts to 40-50 mph in the corridor from Lake Erie and the IAG
Frontier to about ROC later tonight into Sunday morning. Similar
winds expected for the Thousand Island region late tonight into
Sunday afternoon. Wind advisory in effect for this threat.
Notably colder Sunday in wake of the exiting system. Rain showers
mixing with then changing to snow showers. Most pcpn to be focused
east of both lakes.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Behind the exiting storm system...a notably colder airmass will
aid in the generation of weak lake effect snow, primarily east
and southeast of the Lakes Sunday night through Monday night.
Moisture over the Lakes will be limited as deeper synoptic
moisture remains near a passing shortwave traveling across the
Southeastern States. A weak trough approaching the region late
Monday and Monday evening may enhance this lake snow a bit east
of Lake Ontario, before northwest winds shift the diminishing
lake snows southeast of Lake Ontario.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold, dry airmass will be in place through a majority of the
Long Term period. Temperatures will be below normal with highs
in the 20s and lows in the single digits to teens from Tuesday
to Friday. Unfortunately for snow lovers, the best chance for
accumulating snow will be closer to Interstate-95 from the Mid-
Atlantic region to southern New England as a coastal low
develops off the coast. There could still be a widespread
snowfall as far north as Western and North Central NY but with
the current consensus track amounts would be light.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Light northeast flow off Lake Ontario will support MVFR to IFR
conditions at KIAG and KROC early this morning...with some MVFR
vsbys at KBUF. Otherwise VFR weather can be anticipated through
most of the day.
MVFR cigs with widespread showers can be expected across the bulk
of the region tonight. There will also be some low level wind shear
to contend with...mainly for sites east of Rochester and especially
across the North Country.
In the wake of a cold front...sfc gusts to 40 knots are anticipated
for KBUF, KIAG and possibly KROC after 04z.
Outlook...
Sunday...Strong winds in the morning. VFR to MVFR in scattered rain
and snow showers...mainly east of both lakes.
Monday...Mainly VFR but MVFR/local IFR in lake snow showers east
of Lakes Erie and Ontario.
Tuesday...Mainly VFR.
Wednesday...A chance of snow and associated IFR.
&&
.MARINE...
Moderate to fresh easterlies on the western half of Lake Ontario
will produce choppy to rough conditions west of Sodus Bay into this
evening. A small craft advisory remains in place for this area...
and has even been extended through much of the weekend to account
for another round of strong winds associated with an approaching
storm system.
This relatively deep area of low pressure will track from about
Chicago to Lake Huron during the course of today before...it will
move across southern Ontario to the Ottawa valley tonight. This will
prompt winds to significantly freshen on Lake Erie tonight...with a
similar response on Lake Ontario LATE tonight through Sunday. There
will likely be gale force gusts on Lake Erie during this time
period. A new (high end) small craft advisory has thus been issued
for Lake Erie and the Buf Harbor. Additional SCA's for the eastern
half of Lake Ontario will be issued in a later forecast package.
Winds and waves on both lakes will subside late Sunday and Sunday
night as high pressure building across the Ohio valley will allow
the sfc pressure gradient to weaken.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from 1 AM to 3 PM EST Sunday for NYZ007.
Wind Advisory from 10 PM this evening to 11 AM EST Sunday for
NYZ001>003-010>012-019-085.
MARINE...Small Craft Advisory from 6 PM this evening to 7 PM EST Sunday
for LEZ040-041.
Small Craft Advisory from 10 PM this evening to 1 PM EST
Sunday for LEZ020.
Small Craft Advisory until 11 PM EST Sunday for
LOZ042-043.
&&
SYNOPSIS...RSH
NEAR TERM...Hitchcock/RSH
SHORT TERM...Thomas
LONG TERM...HSK
AVIATION...RSH
MARINE...RSHHazardous weather outlook, Dec 11, 1:51 PM EST, 13 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 151 PM EST Fri Dec 11 2020 NYZ001>003-010>012-019-085-121900- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- 151 PM EST Fri Dec 11 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system passing by to our northwest will produce strong winds Saturday night into early Sunday morning. Wind gusts over 45 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-008-013-014-020-021-121900- Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-Cattaraugus- Allegany- 151 PM EST Fri Dec 11 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-121900- Jefferson- 151 PM EST Fri Dec 11 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system passing by to our northwest will produce strong winds Sunday morning. Wind gusts over 45 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 151 PM EST Fri Dec 11 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 3:37 AM EST | Small Craft Advisory | BUF | 36 hr |
Nearby
Wind Advisories in New York, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.